Immediate allergic reactions by polyethylene glycol 4000: two cases

@article{Girons2008ImmediateAR,
  title={Immediate allergic reactions by polyethylene glycol 4000: two cases},
  author={M{\'i}riam Giron{\`e}s and J. Ro{\'a}n Ro{\'a}n and Bel{\'e}n de la Hoz and M. S{\'a}nchez Cano},
  journal={Allergologia Et Immunopathologia},
  year={2008},
  volume={36},
  pages={110-112}
}
ABSTRACT The evacuant solution (ES) is a drug that has been used to clean the colon. The most common described side effects when using this drug are abdominal symptoms; skin rash is rare. We report on two patients who presented urticaria and angioedem after the intake of an evacuant solution to make a rectoscopy. We performed allergy studies: skin prick tests with common inhalants, pure ES and the components (polyethylene glycol 4000 (PEG 4000), KCI, NaCO3, NaPO3, NaSO3, NaCI, neohesperydine… 

Figures and Tables from this paper

Allergic reaction to polyethylene glycol in a painter.

Allergy to PEG should be considered in painters who develop urticarial or other systemic symptoms after handling PEG-containing products, including male painter who visited an outpatient clinic after developing a distinct skin reaction 15 min after the ingestion of a laxative solution containing polyethylene glycol prior to colonoscopy.

Contact Urticaria with Systemic Symptoms due to Hexylene Glycol in a Topical Corticosteroid: Case Report and Review of Hypersensitivity to Glycols

We report a case of severe contact urticaria with systemic involvement resembling an anaphylactic reaction, following the application of a topical corticosteroid. This was caused by hexylene glycol,

Anaphylaxis to intravenous paracetamol containing povidone. A case report and narrative review of excipient allergy related to anaesthesia

This case demonstrates the potential forexcipients to cause severe allergy and the importance of detailed history pertaining to previous allergic episodes as even the most unlikely of medications can potentially result in anaphylaxis due to excipients.

Immediate‐type hypersensitivity to polyethylene glycols: a review

  • E. WenandeL. Garvey
  • Medicine
    Clinical and experimental allergy : journal of the British Society for Allergy and Clinical Immunology
  • 2016
This first comprehensive review provides practical information for allergists and other healthcare professionals by describing the clinical picture of 37 reported cases of P EG hypersensitivity since 1977, summarizing instances where PEG hypersensitivity should be considered and proposing an algorithm for diagnostic management.

The safety of osmotically acting cathartics in colonic cleansing

The available evidence indicates that PEG–ELS-based products are the safest option, but these products should be administered with caution to elderly individuals and patients who are prone to develop disturbances in water and electrolyte balance.

Angioneurotic edema caused by dental materials: a case report

Summary. The synthetic polymers are high-weight molecular organic substances which are formed from one compound (monomer) or by several compounds through chemical processes of polymerisation or

Macrogol (polyethylene glycol) 4000 without electrolytes in the symptomatic treatment of chronic constipation: a profile of its use

Macrogol 4000 is more effective than lactulose in improving stool frequency and consistency, and is associated with less vomiting and flatulence, with Comparisons with other osmotic and bulk-forming laxatives being limited.

References

SHOWING 1-10 OF 11 REFERENCES

Allergic contact dermatitis from methoxy PEG‐17/dodecyl glycol copolymer (Elfacos® OW 100)

Case Report A 43-year-old woman, with no past history of dermatitis, was referred with acute eczema of the lower limbs and forearms, which had occurred within 24 h of applying a new moisturizing

Contact sensitivity to polyethylene glycols

veloped a papulo-erythematous pruriginous eruption on both legs that spread within a few days to the entire skin, and produced oedema of the eyelids. She denied any preceding sun exposure. 2 months

Allergic contact dermatitis to polyethylene glycol and nitrofurazone.

Immediate and delayed allergic contact reactions to polyethylene glycol

  • A. Fisher
  • Medicine, Chemistry
    Contact dermatitis
  • 1978
Four patients showed allergic reactions‐to these liquid polyethylene glycols in topical medications, and two had immediate urticarial reactions to PEG 400, while two other patients had delayed allergic eczematous reactions.

Contact sensitivity to polyethylene glycols

Recently, one of the authors' leg ulcer patients reacted to PEG, illustrating the declining allergic capacity of PEG with increasing MW.

Allergic contact dermatitis from methoxy PEG-17/dodecyl glycol copolymer

    Contact sensitivity to polyethilene glycol

    • Contact Dermatitis
    • 1990

    Contact sensitivity to polyethilene glycols

    • Contact Dermatitis
    • 1994

    Occupational allergic contact dermatitis from PEG4 rape seed amide in a massage oil. Contact Dermatitis

    • Am J Contact Derm
    • 1999